Alert archive / North Dakota / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Grand Forks, ND

April 12, 202112 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this winter weather advisory at Apr 12, 2021, 3:28 PM CDT for 12 counties in North Dakota; 9 counties in Minnesota. It took effect at Apr 12, 2021, 7:00 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2021, 3:28 PM CDT (20:28 UTC)
In effect from
Apr 12, 2021, 7:00 PM CDT
Expired
Apr 13, 2021, 5:15 PM CDT
In force
22 hr
Issued by
NWS Grand Forks, ND
All 21 counties

Clearwater County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS43 KFGF 122028
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
328 PM CDT Mon Apr 12 2021

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024-
026>030-054-140000-
/O.NEW.KFGF.WW.Y.0007.210413T0000Z-210414T0000Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
328 PM CDT Mon Apr 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 PM CDT TUESDAY...

* WHAT...Snow. Total snow accumulations of 3 to 6 inches. 

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 7 PM this evening to 7 PM CDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Tuesday morning commute.

* ADDITIONAL DETAILS...Road surfaces may become icy overnight and
  remain icy into Tuesday as water and slush on the roads freeze,
  and some snow accumulates. In addition, gusty northwest winds
  may lead to patchy blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

dtr
3 follow-up statements
753 
WWUS43 KFGF 130241
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
941 PM CDT Mon Apr 12 2021

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024-
026>030-054-140000-
/O.CON.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
941 PM CDT Mon Apr 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT
TUESDAY...

* WHAT...Snow. Total snow accumulations of 3 to 6 inches.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...Until 7 PM CDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning commute.

* ADDITIONAL DETAILS...Road surfaces may become icy overnight 
  and remain icy into Tuesday as water and slush on the roads 
  freeze, and some snow accumulates. In addition, gusty 
  northwest winds may lead to patchy blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
621 
WWUS43 KFGF 130821
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
321 AM CDT Tue Apr 13 2021

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024-
026>030-054-140000-
/O.CON.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
321 AM CDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Wet snow. Additional snow accumulations of 1 to 3 inches.
  Total snow accumulations of 3 to 6 inches possible. Winds 
  gusting as high as 40 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Wet and slushy surfaces have frozen
  overnight with dropping temperatures. Be prepared for slick
  conditions. In addition, gusty northwest winds may lead to
  patchy blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
062 
WWUS43 KFGF 132215
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
515 PM CDT Tue Apr 13 2021

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024-
026>030-054-132315-
/O.CAN.KFGF.WW.Y.0007.000000T0000Z-210414T0000Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
515 PM CDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Areas of light snow will linger overnight, with less than an inch
of additional accumulation.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Apr 12, 12:52 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 12, 12:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1252 PM CDT Mon Apr 12 2021

.UPDATE...
Issued at 1246 PM CDT Mon Apr 12 2021

Snowfall continues over NE ND and far NW MN, though temps have
risen 1-2 degrees from this morning and light rain/drizzle falling
Warroad/Baudette to Fosston and south/east. But obs and radar
indicating a break in the precipitation over north central MN so
would expect to see a break or a lull spread west this
aftn...though snow should continue to fall along the ND/Manitoba
border. Report of just under 2 inches at noon in Pembina. This
area to see continued accumulations on grassy surfaces this aftn
though looks like heavier snow will shift more west toward the
Turtle Mountains.

This evening may see a lull then as upper low moves more toward
Brainerd/Duluth models do indicate a frontogenetical forcing band
moving SW 06z-15z period thru the fcst area, esp NE ND. So do
expect more impactful snow overnight thru Tues AM. Temps cold
enough with darkness to give accums on road surfaces as they cool.
Road temps around 34F in the north attm.

UPDATE Issued at 937 AM CDT Mon Apr 12 2021

First wave of precipitation moving west around the developing
upper low over central MN is over NE ND thru NW MN...generally
along and north of Bemidji to Grand Forks to Devils Lake line.
Canadian radars indicate widespread snow north of the border as
well. Temps have fallen a couple degrees and now in the 27 to 34
degree range in the snow area with north winds. I dont forsee a
rise in temps in the snow area today with the north winds. Will
watch for impacts on roads. Road temps around 32/33 attm and so
far snowfall rates not enough to overcome melting on main traveled
highways. But will need to watch areas along the Manitoba border
as colder air there. Travel impacts will increase tonight into
Tuesday as additional snow moves around the upper low.

UPDATE Issued at 649 AM CDT Mon Apr 12 2021

Light snow is being reported along the International Border this
morning, with additional light snow at various sites in central
North Dakota. Temperatures have fallen to near freezing in these
areas with middle 30s across the central Red River Valley into
west-central Minnesota. Overall, the forecast remains on track as
this complex H5 occlusion takes shape and pushes across the area.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 331 AM CDT Mon Apr 12 2021

Near to short term impacts are likely across the forecast area, as
rain and snow work through the region today through Tuesday.
Accumulating snow is expected as early as midday across the northern
Red River Valley and into the Devils Lake Basin. This will slowly
push southward through the afternoon and evening, with snowfall
impacting much of the area by midnight.

A negatively tilted trough is in the process of closing off into an
H5 low this morning. This complex evolution will bring precipitation
to the area, first as rain, then changing to snow as colder air is
pulled into the system from the north. This change over is expected
to occur late this morning in the Devils Lake Basin and along the
International Border, gradually working southward into eastern North
Dakota by mid-afternoon. High temperatures will top out in the lower
to middle 30s from the Red River Valley westward, with middle to
upper 30s to the east. Most of the forecast area is expected to fall
below freezing by 00Z or shortly thereafter. As such, travel
difficulties are possible in areas with a longer exposure to the
colder temperatures, specifically from the International Border
southward into the Red River Valley and points westward. To the
east, a slightly later change over to snow is expected. Initially,
warm ground temperatures will inhibit accumulations.

For Monday night into Tuesday, temperatures fall well into the 20s
with upper teens in the Devils Lake Basin. Snow is expected to
continue, with our best chances for accumulations expected during
this time as surface temperatures fall below freezing. There is
still a bit of run to run variability regarding snowfall totals, but
QPF values have remained rather close across the last several runs.
Liquid equivalents range from 0.25 inch for the southern Red River
Valley, to just over 1.25 inches near Lake of the Woods. Snowfall
totals will heavily depend upon how quickly the change over occurs
and how quickly the colder air modifies ground temperatures enough
to allow snowfall to accumulate. As of the current forecast, amounts
are ranging anywhere from 1-2 inches in the southern Valley to near
6 inches at the International Border.

Precipitation chances wind down Tuesday night into Wednesday morning
as the slow-moving upper low tracks eastward. Snow is expected to
end prior to sunrise, with temperatures remaining in the lower to
middle 20s from the Red River Valley westward. To the east, a faster
recovery is expected, as we will start the day in the upper 20s to
lower 30s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 331 AM CDT Mon Apr 12 2021

Wednesday and Thursday...The upper low finally begins to wobble away
from the area by the middle of the week, leaving north winds and
weak surface high pressure. Precip should be drying out and clouds
decreasing, although temperatures will remain on the cooler side of
average.

Friday through Sunday...There continue to be signs of yet another
cut off low somewhere over the region on Friday. The deterministic
ECMWF is stronger than the GFS, and breaks out a decent amount of
precip for the end of the week. The rest of the ensemble, including
ECMWF members, are less bullish on precip, and there isn't any
strong wet signal in the M or R climate. Will continue to keep
fairly low POPs and light QPF for now, and will monitor. Temps will
remain below average but will be on a slow warming trend into the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Apr 12 2021

Mix of MVFR and IFR cigs/vsbys expecxted this period. Vsbys look
to vary from 1/2 to 3SM in light snow areas with ceilings in the
700 ft to 2000 ft agl range. Lowest vsby/cigs north. Gusty north
winds 15 to 25 kts in E ND and RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...JR
AVIATION...Riddle
Hazardous weather outlook, Apr 12, 6:37 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
637 AM CDT Mon Apr 12 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
637 AM CDT Mon Apr 12 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Rain and snow will impact the region today into tonight. The
Devils Lake Basin, as well as the areas along the International
Border, will see mainly snow through the day. Impacts to travel
are possible through much of the day and into tonight. Elsewhere,
rain and snow will change to all snow this evening, with travel
impacts becoming more likely as the evening and overnight hours
progress.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating snow will cause travel impacts through the Tuesday
commute time frame and into at least the midday hours. Snow is
expected to persist through the day and into Tuesday night before
winding down through the overnight period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.